Virginia, 2011

Damaging Winds in Virginia, July 13, 2011

July 13, 2011 · NWS LWX · 23 events in 7 counties and zones

A cold front passed through northern and central Virginia on the 13th. Moderate instability ahead of the front combined with the forcing that was associated with the front to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through northern and central Virginia on the 13th. Moderate instability ahead of the front combined with the forcing that was associated with the front to trigger showers and thunderstorms. Some thunderstorms were able to mix down strong winds from aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 13, 9:26 AM EST, 4 hours earlier.

Area forecast discussion, Jul 13, 9:26 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1026 AM EDT WED JUL 13 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE REGION LATE THIS MORNING INTO
EARLY AFTERNOON. HIGH PRESSURE WILL BUILD ACROSS THE MID ATLANTIC TONIGHT
THROUGH FRIDAY. THE HIGH WILL MOVE OFFSHORE DURING THE WEEKEND.
ANOTHER COLD FRONT MAY MOVE INTO THE MID ATLANTIC REGION NEXT
TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

CURRENT SAT WV IMAGERY SHOWS A POSITIVELY-TILTED UPPER TROUGH
ACROSS SRN PA MOVING SOUTHEAST. THIS WILL DIG ACROSS THE
NORTHEAST STATES...WITH THE BASE OF TROUGH BRUSHING THE AREA BY
THIS AFTN. IN THE LOWER LEVELS...INCREASING N-NW FLOW AROUND THE
TROUGH WILL PUSH A COLD FRONT SWD THRU THE REGION DURING THE AFTN
AND ERY EVE. RADAR AND SATELLITE IMAGERY ARE SHOWING THE
BEGINNINGS OF CONVECTION FIRING IN WESTERN PORTIONS OF THE CWA
ALONG THE CLD FRNT CURRENTLY SITUATED NORTHEAST TO SOUTHWEST
ACROSS WV.

DAYTIME HEATING/DESTABILIZATION IN WARM SECTOR WILL LEAD TO FURTHER
DEVELOPMENT OF SCT SHOWERS AND TSTMS ALONG AND SOUTH OF THE FRONT
INITIALLY DURING THE LATE MRNG/ERY AFTN ACROSS NRN MD AND THE ERN WV
PANHANDLE...THEN FARTHER TO THE SOUTH IN THE MID AND LATE AFTN. AXIS
OF HIGHER INSTABILITY WILL RESIDE ACROSS CENTRAL VA AND SRN MD DUE
TO FROPA DURING THE PEAK HEATING HRS. THEREFORE...STORMS WILL LIKELY
INCREASE IN COVERAGE AND INTENSITY OVER THE SRN ONE-THIRD OF THE
CWA. WITH INCREASING SHEAR PROFILES AND DRYING MID LEVELS...A FEW
STORMS MAY CONTAIN DOWNDRAFTS SUFFICIENT TO PRODUCE DAMAGING WINDS
ACROSS THE NRN PIEDMONT AND LOWER SRN MD. THE 12Z RAOB CONFIRMS
POTENTIAL FOR INSTABILITY WITH THE FROPA. INITIAL CAPE AROUND 1000
J/KG SHOULD INCREASE THROUGH THE DAY WITH CIN ONLY AROUND -40 J/KG
BEING EASILY OVERCOME WITH DAYTIME HEATING.

MAX TEMPS WILL RANGE FROM UPPER 80S ACROSS THE POTOMAC HIGHLANDS AND
NRN MD TO MID 90S IN THE LOWER SRN MD AND NRN PIEDMONT.

TSTM ACTIVITY SHOULD CLEAR MOST OF THE AREA BEFORE SUNSET...EXCEPT
MAYBE ALONG AND SOUTH OF EZF-CHO-NHK UNTIL THE MID EVE. NLY FLOW
BEHIND THE FRONT WILL ADVECT A DRIER AND COOLER AIRMASS SWD INTO THE
AREA AFTER SUNSET. CLEARING SKIES FROM NORTH TO SOUTH WILL BE
FOLLOWED BY TEMPS FALLING INTO THE 60S BY THE ERY MRNG. LOW TEMPS IN
THE 50S ARE EXPECTED ACROSS THE HIGHLANDS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
HIGH PRESSURE AT THE SURFACE BUILDS IN FROM THE NORTH ON THURSDAY
AND THURSDAY NIGHT...BRINGING WITH IT LOWER TEMPERATURES AND ALSO
LOWER DEWPOINTS. EXPECT PLENTY OF SUNSHINE ON THURSDAY AND NO
CONVECTION WITH HIGH PRESSURE IN CONTROL.

HIGH PRESSURE MOVES OFF THE EASTERN SEABOARD ON FRIDAY...BRINGING
WITH IT A RETURN FLOW. DESPITE THIS...MUCH OF THE CWA STILL LOOKS
DRY WITHOUT A REAL FOCUSING MECHANISM FOR CONVECTION EXCEPT
TERRAIN/OROGRAPHIC INFLUENCES ACROSS THE POTOMAC
HIGHLANDS/RIDGES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
STILL NO REAL TRIGGER FOR ORGANIZED CONVECTION OVER THE WEEKEND.
ATMOSPHERE WILL BE JUICIER AND A FEW DIURNALLY-DRIVEN STORMS MAY
POP OVER THE TERRAIN...BUT HAVE LOW CONFIDENCE IN THEM BEING ABLE
TO MOVE MUCH EAST OF THE MTNS.

UPPER RIDGE BUILDS OVER THE PLAINS EARLY NEXT WEEK...LIKELY BRINGING
NORTHWEST FLOW ALOFT ACROSS THE CWA. MODELS INDICATE A FRONT WORKING
DOWN INTO THE MID ATLANTIC IN THE TUESDAY TO WEDNESDAY TIME FRAME.
HEAT MAY START TO CREEP UP TOWARD THEN AS WELL ALTHOUGH THE CORE OF
THE HEAT STILL LOOKS TO BE TO THE WEST UNDER THE RIDGE.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...

A COLD FRONT WILL PUSH SWD ACROSS THE AREA DURING THE AFTN AND ERY
EVE. SCT SHRA AND TSRA EXPECTED TO DEVELOP ALONG THE FRONT. CONFIDENCE
IN TERMINALS BEING IMPACTED BY THIS ACTIVITY IS LOWEST AT
MRB/BWI/MTN...HIGHEST AT CHO. A BRIEF PERIOD OF SUBVFR VSBYS
POSSIBLE IN TSRA THIS AFTN...BUT CONFIDENCE THIS FAR OUT IS NOT
HIGH ENOUGH TO INCLUDE IN 06Z TAFS. NW FLOW WILL BECOME
BREEZY...GUSTING 15-20 KT...DURING THE LATE AFTN AND EVE AS A
PRESSURE SURGE OCCURS ON BOTH SIDES OF FROPA. CLEARING SKIES AND
5-10 KT WINDS EXPECTED BEHIND THE FRONT TNGT.

HIGH PRESSURE BUILDS IN THURSDAY/FRIDAY FOR DRY CONDITIONS. HIGH
PRESSURE MOVES OFF THE MID ATLANTIC COAST BY THIS WEEKEND...BUT
RIGHT NOW IT LOOKS AS IF DIURNAL THUNDERSTORMS WOULD REMAIN WEST OF
THE HUBS.

&&

.MARINE...

NWLY WINDS WILL INCREASE THIS AFTN AHEAD OF A COLD FRONT THAT IS
APPROACHING FROM THE NORTH. THE BEST PRESSURE SURGE WILL ARRIVE
BEHIND THE FRONT THIS EVE. SCA IN EFFECT FOR THE MD CHSPK BAY AND
LOWER TIDAL POTOMAC STARTING AFTER SUNSET TNGT WITH NLY WINDS
GUSTING AROUND 20 KT.

HIGH PRESSURE BUILDS OVER THE WATER TO THE END WEEK...THEN WILL
RESIDE OFF THE COAST OVER THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 7 AM EDT
     THURSDAY FOR ANZ530>534-537-539>541-543.

&&

UPDATE...CJL
PRVS...JRK/BPP
Hazardous weather outlook, Jul 13, 3:38 AM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 AM EDT WED JUL 13 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
438 AM EDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AHEAD OF A
COLD FRONT. A FEW STORMS ACROSS SOUTHERN MARYLAND AND THE
NORTHERN NECK MAY BECOME SEVERE WITH LOCALLY DAMAGING WINDS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TIDAL POTOMAC RIVER
AND PORTIONS OF THE MARYLAND CHESAPEAKE BAY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY CONTINUES OVER A PORTION OF THE WATERS
EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE ACROSS A PORTION OF THE AREA THIS
AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
438 AM EDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AHEAD OF A
COLD FRONT. A FEW STORMS ACROSS CENTRAL VIRGINIA MAY BECOME
SEVERE WITH LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE ACROSS A PORTION OF THE AREA THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 13, 12:38 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 PM EDT WED JUL 13 2011

MDZ009-VAZ042-131815-
MONTGOMERY MD-LOUDOUN VA-
138 PM EDT WED JUL 13 2011

...DEVELOPING THUNDERSTORM TO AFFECT MONTGOMERY AND LOUDOUN COUNTIES...

AT 138 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM 2
MILES NORTHWEST OF PURCELLVILLE...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE LEESBURG.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3918 7746 3900 7754 3915 7782 3923 7776
TIME...MOT...LOC 1738Z 293DEG 22KT 3915 7770

KRAMAR
Special weather statement, Jul 13, 12:43 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
143 PM EDT WED JUL 13 2011

MDZ003-004-VAZ042-WVZ053-131815-
WASHINGTON MD-FREDERICK MD-LOUDOUN VA-JEFFERSON WV-
143 PM EDT WED JUL 13 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...FREDERICK...LOUDOUN AND
JEFFERSON COUNTIES...

AT 144 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BROWNSVILLE...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BRUNSWICK AND POINT OF ROCKS.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3928 7738 3923 7765 3939 7780 3946 7768
TIME...MOT...LOC 1744Z 317DEG 22KT 3938 7768

KRAMAR
Special weather statement, Jul 13, 1:00 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT WED JUL 13 2011

MDZ009-VAZ042-131830-
MONTGOMERY MD-LOUDOUN VA-
200 PM EDT WED JUL 13 2011

...STRONG THUNDERSTORM TO AFFECT MONTGOMERY AND LOUDOUN COUNTIES...

AT 200 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF BEALLSVILLE...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE POOLESVILLE...BOYDS...GERMANTOWN...NORTH
POTOMAC AND GAITHERSBURG.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3923 7720 3904 7718 3912 7755 3921 7756
TIME...MOT...LOC 1800Z 273DEG 24KT 3916 7746

KRAMAR
Special weather statement, Jul 13, 1:16 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT WED JUL 13 2011

MDZ004-009-VAZ042-131845-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
216 PM EDT WED JUL 13 2011

...STRONG THUNDERSTORM TO AFFECT FREDERICK...MONTGOMERY AND LOUDOUN
COUNTIES...

AT 216 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TUSCARORA...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE POOLESVILLE AND BOYDS.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3923 7722 3910 7740 3927 7758 3935 7749
TIME...MOT...LOC 1816Z 309DEG 17KT 3926 7747

KRAMAR
Special weather statement, Jul 13, 1:19 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 PM EDT WED JUL 13 2011

MDZ009-VAZ042-052-053-131845-
MONTGOMERY MD-LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
FAIRFAX VA-
219 PM EDT WED JUL 13 2011

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...

AT 219 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HERNDON TO 3 MILES SOUTHWEST OF BRAMBLETON...
MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE WOLF TRAP...SOUTH RIDING...TYSONS
CORNER...PIMMIT HILLS...VIENNA...CENTREVILLE...OAKTON AND CHANTILLY.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3890 7718 3882 7753 3904 7765 3907 7739
TIME...MOT...LOC 1819Z 301DEG 23KT 3896 7734 3895 7755

KRAMAR

The radar

The Sterling radar (KLWX), 8 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
July 13, 1:26 PM EST
Where
Fairfax County, 0.21 mi SSE of Herndon Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.977, -77.399

A tree was down at the intersection of Herndon Parkway and Crestview Drive.

Thunderstorm Wind, Fairfax

When
July 13, 1:27 PM EST
Where
Fairfax County, 0.31 mi SE of Herndon Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.977, -77.395

A large tree was blocking the Washington and Old Dominion Trail.

Thunderstorm Wind, Clarke

When
July 13, 1:32 PM EST
Where
Clarke County, 1.54 mi NW of Berryville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.166, -77.990

Two trees were down along Trap Hill Road.

Thunderstorm Wind, Clarke

When
July 13, 1:32 PM EST
Where
Clarke County, 2.83 mi NNW of Berryville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.190, -77.981

Trees were down along Stringtown Road.

Thunderstorm Wind, Clarke

When
July 13, 1:34 PM EST
Where
Clarke County, 0.79 mi NW of Berryville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.158, -77.981

Trees were down along Treadwell Street.

Thunderstorm Wind, Clarke

When
July 13, 1:41 PM EST
Where
Clarke County, 2.72 mi ESE of Berryville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.130, -77.927

Trees were down along Chilly Hollow Road.

Thunderstorm Wind, Fairfax

When
July 13, 1:48 PM EST
Where
Fairfax County, 0.66 mi S of Oakton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
COOP Observer
Coordinates
38.870, -77.302

Tree branches were down in Vienna.

Thunderstorm Wind, Fairfax

When
July 13, 1:53 PM EST
Where
Fairfax County, 0.81 mi SW of Tysons Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
38.913, -77.242

A tree was down near the intersection of Route 123 and Horseshoe Road.

Thunderstorm Wind, Fairfax

When
July 13, 1:55 PM EST
Where
Fairfax County, 0.66 mi S of Oakton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.870, -77.302

Tree limbs that were two to three inches in diameter were down.

Thunderstorm Wind, Loudoun

When
July 13, 1:59 PM EST
Where
Loudoun County, 0.71 mi NW of Philomont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.056, -77.741

Trees and wires were down.

Thunderstorm Wind, Prince William

When
July 13, 2:25 PM EST
Where
Prince William County, 1.97 mi SE of Catharpin
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.827, -77.549

A large tree was snapped along Featherbed Lane in the Manassas Battlefield.

Thunderstorm Wind, Page

When
July 13, 2:49 PM EST
Where
Page County, 1.13 mi NNW of Haneyville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.596, -78.576

Many trees were down along Shuler Lane.

Thunderstorm Wind, Page

When
July 13, 2:53 PM EST
Where
Page County, 2.04 mi SSE of Haneyville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.554, -78.551

Trees were down along Dovel Hollow Road.

Thunderstorm Wind, Page

When
July 13, 2:53 PM EST
Where
Page County, 1.4 mi NNE of Ingham
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.550, -78.575

Numerous trees were down.

Thunderstorm Wind, Page

When
July 13, 2:53 PM EST
Where
Page County, 0.92 mi ESE of Haneyville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.576, -78.554

Numerous trees were down.

Thunderstorm Wind, Orange

When
July 13, 3:51 PM EST
Where
Orange County, 2.4 mi NW of Orange
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.274, -78.152

A tree fell onto the road.

Thunderstorm Wind, Orange

When
July 13, 3:57 PM EST
Where
Orange County, 0.39 mi W of Orange
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
38.251, -78.127

A tree fell into a home.

Thunderstorm Wind, Orange

When
July 13, 3:58 PM EST
Where
Orange County, 0.91 mi ENE of Orange
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.254, -78.104

A tree fell onto the road.

Thunderstorm Wind, Orange

When
July 13, 3:59 PM EST
Where
Orange County, 1.72 mi WSW of Locustgrove
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.294, -77.851

Large limbs were snapped.

Thunderstorm Wind, Orange

When
July 13, 4:00 PM EST
Where
Orange County, 1.38 mi S of Orange
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.230, -78.120

Numerous trees were down along with several poles.

Thunderstorm Wind, Orange

When
July 13, 4:08 PM EST
Where
Orange County, 1.2 mi E of Madison Run
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.201, -78.108

A tree fell onto Mountain Track Road.

Thunderstorm Wind, Spotsylvania

When
July 13, 4:17 PM EST
Where
Spotsylvania County, 2.39 mi WSW of Leavells
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.234, -77.559

A tree fell onto the intersection of Courthouse Road and Smith Station Road.

Thunderstorm Wind, Spotsylvania

When
July 13, 4:25 PM EST
Where
Spotsylvania County, 2.8 mi NE of Cdenora
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.113, -77.770

A tree fell onto the intersection of Courthouse Road and Lewistown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334564, 334574, 334565, 334566, 334567, 334568, 334569, 334573, 334570, 334571, 334572, 334575, 334576, 334577, 334578, 334579, 334587, 334580, 334594, 334589, 334595, 334597, 334599.